Alert archive / Oregon / Beach Hazards Statements in 2019

Beach Hazards Statement 6, NWS Medford, OR

March 16, 2019Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Mar 16, 2019, 8:22 PM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Mar 17, 2019, 1:00 AM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 16, 2019, 8:22 PM PDT (03:22 UTC)
In effect from
Mar 17, 2019, 1:00 AM PDT
Expired
Mar 17, 2019, 11:00 AM PDT
In force
10 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 3.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2019-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2019-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3347 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

203 
WHUS46 KMFR 170322
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
822 PM PDT Sat Mar 16 2019



ORZ021-022-171130-
/O.NEW.KMFR.BH.S.0006.190317T0800Z-190317T1800Z/
South Central Oregon Coast-Curry County Coast-
822 PM PDT Sat Mar 16 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 AM PDT SUNDAY THROUGH
SUNDAY MORNING...

The National Weather Service in Medford has issued a Beach
Hazards Statement for sneaker waves...which is in effect from 1 
AM PDT Sunday through Sunday morning. 

* Hazards...Possible sneaker waves. 

* Timing...The threat for sneaker waves is highest tonight into
  early Sunday morning and lingers through late morning on 
  Sunday. 

* Locations Include...Along the south Oregon coast from Florence
  to the California state line, especially for west and northwest
  facing beaches. 

* Potential Impacts...Sudden and unusually high beach run-up is 
  possible. This can take beachgoers by surprise resulting in 
  possible injury or drowning. Logs and other debris can become 
  lifted and floated, increasing risk to those in or near the 
  water. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$

CC
2 follow-up statements
508 
WHUS46 KMFR 170940
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
240 AM PDT Sun Mar 17 2019

ORZ021-022-171800-
/O.CON.KMFR.BH.S.0006.000000T0000Z-190317T1800Z/
South Central Oregon Coast-Curry County Coast-
240 AM PDT Sun Mar 17 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING...

* Hazards...Possible sneaker waves.

* Timing...The threat for sneaker waves is highest this morning
  and lingers through late this morning. 

* Locations Include...Along the south Oregon coast from Florence 
  to the California state line, especially for west and 
  northwest facing beaches. 

* Potential Impacts...Sudden and unusually high beach run-up is 
  possible. This can take beachgoers by surprise resulting in 
  possible injury or drowning. Logs and other debris can become 
  lifted and floated, increasing risk to those in or near the 
  water. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
487 
WHUS46 KMFR 171749
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1049 AM PDT Sun Mar 17 2019


ORZ021-022-171900-
/O.EXP.KMFR.BH.S.0006.000000T0000Z-190317T1800Z/
South Central Oregon Coast-Curry County Coast-
1049 AM PDT Sun Mar 17 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 11 AM PDT THIS
MORNING...

The enhanced risk of sneaker waves has diminished, but elevated 
surf conditions will continue through today. 

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Mar 16, 8:03 PM PDT, 19 minutes earlier.

Area forecast discussion, Mar 16, 8:03 PM PDT, 19 minutes before
Area Forecast Discussion
National Weather Service Medford OR
803 PM PDT Sat Mar 16 2019

.DISCUSSION...No updates are needed this evening. Higher level
cirrus is moving through the forecast area this evening as a weak
short wave trough disrupts the upper level ridge. However, this
will be the extent of any effects from the trough as the
atmosphere is very dry below the cirrus deck. The upper level
ridge rebuilds quickly Sunday, and temperatures will trend warmer
Sunday into Monday. For more details on this, and when the weather
will turn more active, see the previous discussion below. /BR-y

&&

.AVIATION...For the 17/00Z TAFS...VFR conditions are expected
everywhere inland from the coast through the TAF period. At the
coast, stratus with IFR ceilings will edge into the coast late
tonight and early Sunday morning, but light offshore is expected to
prevent it from affecting KOTH. -Wright/CC

&&

.MARINE...Updated 800 PM PDT Saturday 16 March 2019...A weak thermal
trough along the coast will continue to produce sub-advisory north
winds and choppy seas through Sunday morning, especially over the
outer waters and south of Cape Blanco. Winds weaken later Sunday as
the thermal trough weakens, however an increasing west swell will
keep seas elevated. Nevertheless, conditions are not expected to
reach small craft advisory criteria through Sunday.

Winds turn south to southeast Monday and continue through Wednesday
as a weak frontal system approaches the coast, but conditions still
don't look like they will quite reach advisory level then, either.
The front moves through later Wednesday with winds switching to the
west but remaining relatively light. Guidance is consistent in
showing a stronger front affecting the area later Thursday into
Friday, and this will probably produce south winds and seas that
reach at least small craft advisory levels. -Wright/CC

&&

.PREV DISCUSSION... /Issued 222 PM PDT Sat Mar 16 2019/

SHORT TERM...A long wave ridge along the West Coast will dominate
the short term weather pattern the rest of this weekend and into
early next week. It will provide dry, mild weather as we close the
books on the 2018-2019 winter season. A very weak short wave
trough is moving over top of the ridge currently, but the main
influence of this trough is just an increase in high cirrus clouds
compared to yesterday. Temperatures across the area now are very
similar to what they were just 24 hours ago, so expect highs this
afternoon to be within a couple of degrees either side of what
they were yesterday...probably a bit higher over the east side
where cirrus has been thinner.

Tonight into Sunday morning, the trough will shift east of the
Cascades allowing the upper ridge to build strongly over the PacNW
Sunday through Monday. This will bring the warmest weather so far
this year with highs in the 70s expected across all west side
valleys and in the upper 50s to lower 60s east of the Cascades.
Temperatures will also make a run at the lower 80s in portions of
the lower Klamath/Salmon River Valleys. Even coastal areas will
have highs in the mid to upper 60s. Locally breezy conditions can
be expected Monday afternoon, especially at the mid slope and
ridge level and also valleys aligned in a southeast direction
(southern end of Rogue/Shasta Valleys).

As is often the case with the first system to impinge upon a
staunch upper ridge, the next trough offshore has been slowed down
by the recent suite of 12z guidance. This will likely allow us to
squeeze out another mainly dry, mild day on Tuesday. Broad SE
flow should bring increasingly breezy conditions to many areas.
And, clouds, mainly of the high/thin variety, will likely
increase, especially across SW portions of the forecast area.
However, precipitation is likely to hold off until Tuesday night,
at the earliest. -Spilde

LONG TERM...Cooler conditions with some rain in the area are
expected as we head into the first day of spring on
Wednesday. Spring officially arrives at 258 PM Pacific Daylight
Time.

The extended starts off active, with upper troughing extending
southeastward all the way from an upper low near the Aleutian
Islands. Models are suggesting that the energy and moisture along
this trough wants to split, focusing the majority of precipitation
over Central California with the rest of the energy being hung up
over the Northeast Pacific Ocean. This is not surprising given the
warm and dry air mass that the upper trough will be moving into. All
that said, latest models continue to indicate that our forecast area
may be in a favorable location for a band of precipitation to
form...essentially in a deformation zone between the upper troughs
to the northwest and southeast...and the upper ridging to the
northeast and southwest. The last several operational runs of the
GFS20 show wetting rains (and high mountain snowfall) for much of
the forecast area. The ECMWF is less bullish on the amount of
precipitation. Because of this difference, and the aforementioned
dry antecedent conditions, we are generally forecasting 20 to 40
percent chances of precipitation late Wednesday.

A break in precipitation chances is expected on Thursday as a brief
upper ridge of high pressure builds ahead of the next, more potent
front. The next front arrives either Friday morning (operational
GFS) or Friday afternoon (operational ECMWF). We are becoming more
confident in a wet period occurring Friday into Saturday morning.
Most of the GEFS members support this idea too. Snow levels will be
lower with this front, most likely around 5000 feet, and latest data
has trended lower with snow levels. The EC dries things out some
late Saturday into Sunday, while the GFS keeps the weather active
with another upper low moving into Northern California Sunday
morning. -Keene

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...None.

MNF/MAS/TRW

Nearby

Beach Hazards Statements in Oregon, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.